Alert archive / Nevada / High Wind Watches in 2021

High Wind Watch 1, NWS Elko, NV

June 7, 2021Nye County, White Pine County, Nevada

NWS Elko, NV issued this high wind watch at Jun 7, 2021, 2:19 PM PDT for Nye County, White Pine County, Nevada. It took effect at Jun 9, 2021, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 7, 2021, 2:19 PM PDT (21:19 UTC)
In effect from
Jun 9, 2021, 11:00 AM PDT
Expired
Jun 8, 2021, 3:18 PM PDT
In force
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WWUS75 KLKN 072119
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 PM PDT Mon Jun 7 2021

NVZ035-040-041-081230-
/O.NEW.KLKN.HW.A.0001.210609T1800Z-210610T0400Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
219 PM PDT Mon Jun 7 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
604 
WWUS75 KLKN 081014
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
314 AM PDT Tue Jun 8 2021

NVZ035-040-041-081815-
/O.CON.KLKN.HW.A.0001.210609T1800Z-210610T0400Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
314 AM PDT Tue Jun 8 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  possible. 

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County. 

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
379 
WWUS75 KLKN 082218
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
318 PM PDT Tue Jun 8 2021

NVZ035-040-041-091330-
/O.UPG.KLKN.HW.A.0001.210609T1800Z-210610T0400Z/
/O.NEW.KLKN.WI.Y.0012.210609T1800Z-210610T0400Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
318 PM PDT Tue Jun 8 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 11 AM to 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...Isolated wind gusts reaching above 60 mph,
  especially at and around the higher elevations. Strong downslope
  winds possible into the evening hours as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ033-034-037-039-091330-
/O.NEW.KLKN.WI.Y.0012.210609T1800Z-210610T0400Z/
Southeastern Elko County-Ruby Mountains and East Humboldt Range-
Southern Lander County and Southern Eureka County-
South Central Elko County-
Including the cities of West Wendover, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, and Oasis
318 PM PDT Tue Jun 8 2021

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southeastern Elko County, Ruby Mountains and East 
  Humboldt Range, Southern Lander County and Southern Eureka 
  County and South Central Elko County.

* WHEN...From 11 AM to 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Isolated wind gusts reaching above 60 mph,
  especially at and around the higher elevations. Strong downslope
  winds possible into the evening hours as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Jun 7, 11:24 AM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 7, 11:24 AM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1124 AM PDT Mon Jun 7 2021

.SYNOPSIS...Mostly dry conditions with breezy to gusty afternoon
winds are expected for northern and central Nevada through the
beginning of the work. Significant cooler conditions by the end
of the work week.

&&

.UPDATE...Recent changes in fuel status have added portions of
southern Humboldt and Nye counties as well as northern Lander
county to the Red Flag Warning for Today. The Fire Weather Watch
has now been upgraded to Red Flag Warnings for Tuesday and
Wednesday, with above mention counties included for Tuesday and
portions of Nye and all of White Pine county for Wednesday.

&&

.PREV DISCUSSION... /ISSUED AT 217 AM /

SYNOPSIS...Mostly dry conditions with breezy to gusty afternoon
winds are expected for northern and central Nevada through the
beginning of the work. Significant cooler conditions by the end
of the work week.

SHORT TERM...Today through Tuesday.
Typical June synoptic setup for the short term...windy, dry,
and warm (but seasonable)...with the main impact being fire
weather issues (see fire weather discussion below).

Today, the deepening 500mb trof off the west coast picks the
cut off 500mb situated well off the southern CA coast, into
southern CA and eventual far southern NV by Monday evening.
At the surface, the current situated across central Nevada falls
apart this morning before reforming further north (along a Gabbs
to Jackpot line) as the continental tropical airmass surges
northward. This setup does increase the moisture and instability
over the area slightly, mainly near the ID/NV/OR border. Still,
barely enough to produce some buildups/virga...maybe a strike or
two. In addition, with this setup, a the sub-tropical jet lifts
ahead of the cut-off low into southern NV, resulting strong winds
at the surface in central NV, where 15-25 speeds are likely, along
with RH values dropping in the low teens in the afternoon.
Breezy/windy conditions are also likely in Humboldt county, closer
to the now southwest to northeast polar front jet max lifting
into central OR by late Monday afternoon. Overall, the very slow
cooling trend continues (a few degrees cooler compared to today).
This means most areas are in the 80s to near 90 for high
temperatures.

On Tuesday, as what’s left of the upper level low lifts into Utah,
as another jet max lifts into central CA, as as the subtropical
branch into southern CA. Overall the frontal boundary mentioned
above remains nearly stationary, although the northern portion
does nudge a little closer to the UT/NV/ID border. South of this
boundary, expect breezy/gusty (15-25kts) southerly winds with very
dry surface conditions. On the other side, dry conditions but
overall a little more moisture and slightly cooler temperatures.
Enough moisture to develop some buildups...maybe even some virga
near the ID/NV border. The over 500mb trof axis inches closer to
the West Coast, thus 500mb heights fall slightly; therefore, most
areas reach just the 80s, with areas of western Humboldt staying
only in the 70s.

LONG TERM...Tuesday night through next Sunday.
South southwest flow strengthens in advance of cool amplified
trough along the West Coast. Thermal surface low will be
positioned near the Nevada/Utah border resulting in deep mixed
layer and strong gusty winds. Gradient flow over eastern Nevada is
anomalous for early June where wind gusts could be approaching
50-55 mph. Developmental NBM guidance depicts 41 knots for 00Z
Thursday, a high value for a blended solution. The 00Z GFS showed
700 mb winds at 50 KTS, suggesting the potential for High Winds
for Wednesday afternoon.

Cold front will be marching across northern Nevada Wednesday
afternoon. While its dry ahead of the front, humidity does
increase in the post frontal environment with much cooler air.
Expect a some showers from US50 northward Wednesday evening. QPF
is generally light, but will bring some local wetting rains to the
region.

Much cooler Thursday on what could be the only below normal day
in the long term period. The cool air mass over the Great Basin
lasts for one day as southwest flow aloft returns. This results in
a warming trend through next weekend with no precipitation
expected.

AVIATION...VFR conditions expected through Monday afternoon,
although afternoon and early evening winds will be breezy/windy
across the region, with strongest gusts approaching 30 kts at
KELY. In addition, expect an increase in mid to high level clouds
during the afternoon all stations. Similar wind conditions
expected on Tuesday.

FIRE WEATHER...

UPDATE...Recent changes in fuel status have added zones 426 and
424 to the Red Flag Warning for Today. The Fire Weather Watch
that was in effect for zone 425 has now been upgraded to Red Flag
Warnings for Tuesday and Wednesday, with 426 and 424 now included
for Tuesday and zones 426 and 425 for Wednesday.

Previous Discussion...For northern half of zones 469 and 470, a
slight potential exists Monday afternoon/early evening a dry
thunderstorm or two...but potential is still pretty low. The
bigger threat later today is the low RH values alongside strong
winds for all zones, with Wednesday expected to bring strongest
winds of the week, with potential gusts in the 50s. However, fuels
remain uncured in most zones...meaning no need for any warnings
or watch in those zones outside of 425. In zone 425, fuels are
near or cured, thus red flag warnings are out for today (until
8pm), with watches for Tuesday and Wednesday. If fuels are
declared cured for other zones, expect more red flag warnings.
Beyond Wednesday, significant drop in temperatures on Thursday,
along with some rain Wednesday night north of I-80, especially in
the Jarbidge Wilderness area.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM PDT Tuesday for Northern Nye County-
Mojave-Southeastern Humboldt County and northern Lander County-
White Pine and Northeast Nye Counties.

Red Flag Warning from 11 AM to 9 PM PDT Wednesday for Northern
Nye County-Mojave-White Pine and Northeast Nye Counties.

&&

85/88/90/85

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:24 AM PDTRed Flag WarningLKNEureka, Lander, Nye, White Pine61 hr

Nearby

High Wind Watches in Nevada, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.